Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 36, NWS Nashville, TN

March 23, 20114 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 23, 2011, 6:15 PM CDT for 4 counties in Tennessee. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2011, 6:15 PM CDT (23:15 UTC)
Expired
Mar 23, 2011, 6:45 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Fentress County, TN, Overton County, TN, Pickett County, TN

The radar

The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 6:29 PM CDTHAIL 16 Ne Livingston, TNQUARTER SIZED HAIL REPORTED NEAR MONROE.
Mar 23, 6:41 PM CDTHAIL 13 W Jamestown, TN
Mar 23, 6:46 PM CDTHAIL 0.88Jamestown, TNNICKEL SIZED HAIL REPORTED BY SPOTTER IN JAMESTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 4:06 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

776 
WUUS54 KOHX 232315
SVROHX
TNC027-049-133-137-240015-
/O.NEW.KOHX.SV.W.0036.110323T2315Z-110324T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
615 PM CDT WED MAR 23 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  NORTHERN FENTRESS COUNTY IN MIDDLE TENNESSEE...
  PICKETT COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN CLAY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 715 PM CDT

* AT 610 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  BYRDSTOWN...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BYRDSTOWN...
  JAMESTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY EVENING FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3637 8469 3639 8526 3662 8543 3663 8509
      3661 8478 3640 8465
TIME...MOT...LOC 2315Z 290DEG 27KT 3655 8522

$$

FORECASTER:

04
1 follow-up statement
491 
WWUS54 KOHX 232345
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
645 PM CDT WED MAR 23 2011

TNC027-049-133-137-232355-
/O.CAN.KOHX.SV.W.0036.000000T0000Z-110324T0015Z/
OVERTON TN-FENTRESS TN-PICKETT TN-CLAY TN-
645 PM CDT WED MAR 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY...PICKETT...
NORTHERN FENTRESS AND NORTHEASTERN OVERTON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3637 8469 3639 8526 3662 8543 3663 8509
      3661 8478 3640 8465
TIME...MOT...LOC 2345Z 290DEG 27KT 3647 8496

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 5:02 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 23, 5:02 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
502 PM CDT WED MAR 23 2011

.AVIATION...BNA/CSV...HAVE AMENDED THE TAF'S TO REFLECT CURRENT
MESOSCALE SITUATION. CDFNT IS STILL NW OF THE MID STATE, BUT MAIN
LINE OF CONVECTION HAS FORMED AHEAD OF THE SFC BNDRY, WITH TSRA
EXPECTED TO MOVE INTO THE BNA AREA BEFORE 23Z, AND CSV 23-01Z.
CELL MOVEMENT IS RAPID, WITH CURRENT STORMS TRACKING EASTWARD AT
50-60 MPH.

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT WED MAR 23 2011/

DISCUSSION...
SCATTERED STRONG TO SEVERE STORMS DEVELOPED THIS AFTERNOON MAINLY
OVER NORTHEAST QUARTER OF MIDDLE TN WHERE RH AND INSTABILITY ARE
BEST. STORMS ARE ABSOLUTELY HAULING EASTWARD IN EXCESS OF 65 MPH
AS BAND OF STRONG MID/UPPER LEVEL WINDS SOUTH OF THE MAIN UPPER
LOW IMPACT THE REGION. AS EXPECTED...A SECOND AREA OF STORMS HAS
BEEN DEVELOPING OVER WEST TN SLIGHTLY AHEAD OF THE COLD FRONT
WHICH WAS STILL WEST OF THE MS RIVER AT 20Z. THESE STORMS ARE IN
AN AREA OF BETTER MID LEVEL LAPSE RATES AND DECENT SHEAR...BUT
ALSO SLIGHTLY LESS RH AND HAVE BEEN SLOW TO INTENSIFY/EXPAND. THIS
BAND WILL MOVE THRU MIDDLE TN THIS EVENING...WITH THREAT ENDING IN
THE NORTHWEST COUNTIES AROUND 22Z AND THE EAST COUNTIES BY 03Z.

MUCH COOLER TOMORROW AND REMAINING COOL FRIDAY AS SFC RIDGE
SETTLES IN OVER THE AREA. HOWEVER...RAIN CHANCES WILL INCREASE
AGAIN FRI AFTERNOON/NIGHT AS A WEAK S/W TRAVELS EASTWARD IN THE
ZONAL FLOW ALOFT WHILE SFC RIDGE MOVES EAST AND ALLOWS FOR SOME
MOISTURE RETURN. AS A SFC LOW APPROACHES TN ON SATURDAY...AN
IMPORTANT ISSUE WILL BE THE LOCATION OF THE RETURNING WARM FRONT.
GFS AND ECMWF BOTH HINT AT A VERY SLOW MOVING OR NEARLY STALLED
FRONT BEING IN OUR VCNTY THIS WEEKEND. ECMWF SHOWS THE FRONT JUST
S OF TN WHILE GFS STALLS ITS WEST TO EAST THRU THE SPINE OF TN.
EITHER WAY...PRECIP CHANCES WILL CONTINUE OVER THE WEEKEND WITH
POTENTIAL FOR ENHANCED RAINFALL DEPENDING ON THE FRONT. BOTH
MODELS SHOW SFC LOW PASSING MIDDLE TN BY THE END OF THE WEEKEND
WITH COOLER AIR MOVING IN BEHIND THE DEPARTED LOW.

BOTH EXTENDED MODELS HAVE DAMPENED THE PREVIOUSLY SIGNIFICANT TROF
THAT WAS EXPECTED TO MOVED THROUGH THE SOUTHERN U.S. MON AND TUE.
ALTHOUGH A WEAKER SYSTEM WILL POSE LESS SVR THREAT...IT WILL STILL
BE ENOUGH TO WARRANT CHC TYPE POPS THRU MON. TUE/WED APPEAR DRY
BUT REMAINING COOL BECAUSE UPPER TROF MOVES AWAY WHILE A STRONGER
SFC RIDGE SINKS INTO OUR REGION.

ACCEPTED SHORT TERM MODEL GUIDANCE WITH ONLY SMALL CHANGES TO
TEMPS AND POPS. THE BIGGEST POP/TEMP UNCERTAINTIES OCCUR THIS
WEEKEND DEPENDING ON THE WARM FRONT LOCATION ADDRESSED ABOVE. LV

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Mar 23, 4:31 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
431 PM CDT WED MAR 23 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-242145-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
431 PM CDT WED MAR 23 2011

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR ALL OF MIDDLE
TENNESSEE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS...AND EVEN AN ISOLATED TORNADO OR TWO...WILL
BE POSSIBLE EARLY TONIGHT. THE MAIN THREATS HOWEVER WILL BE DAMAGING
WINDS AND LARGE HAIL ONE INCH OR LARGER. A COLD FRONT WILL MOVE
RAPIDLY SOUTHEAST ACROSS THE AREA LATER TONIGHT...WHICH WILL BRING
AN END TO THE SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED...SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

STEIGERWALDT

In the hours before

Local storm report, Mar 23, 2:52 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
252 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             5 NE SPARTA             35.99N 85.41W
03/23/2011  E1.50 INCH       WHITE              TN   PUBLIC

            PUBLIC RPT OF BROKEN CAR WINDOWS

&&

TBOUCHER
Special weather statement, Mar 23, 5:00 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT WED MAR 23 2011

TNZ007-008-027-232300-
DAVIDSON-ROBERTSON-SUMNER-
500 PM CDT WED MAR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...ROBERTSON AND SUMNER
COUNTIES...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RIDGETOP...OR 11 MILES SOUTH OF
SPRINGFIELD...MOVING EAST AT 50 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

04
Special weather statement, Mar 23, 5:17 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
517 PM CDT WED MAR 23 2011

TNZ008-025>029-232315-
CHEATHAM-DAVIDSON-DICKSON-SUMNER-TROUSDALE-WILSON-
517 PM CDT WED MAR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...DICKSON...
SUMNER...TROUSDALE AND WILSON COUNTIES...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GALLATIN TO ASHLAND
CITY...MOVING EAST AT 45 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

04
Local storm report, Mar 23, 5:45 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
545 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             9 W LEBANON             36.21N 86.48W
03/23/2011  E1.00 INCH       WILSON             TN   NWS EMPLOYEE

            REPORTED NEAR WEST WILSON SCHOOL ON LEBANON ROAD.

&&

TJ
Special weather statement, Mar 23, 5:56 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
556 PM CDT WED MAR 23 2011

TNZ027-062-240000-
DAVIDSON-RUTHERFORD-
556 PM CDT WED MAR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON AND RUTHERFORD
COUNTIES...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLE MEADE...OR 7 MILES WEST OF
NASHVILLE...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM ACROSS METRO NASHVILLE THROUGH 615 PM CDT.

TJ
Local storm report, Mar 23, 5:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
559 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             4 SE NASHVILLE          36.13N 86.73W
03/23/2011  E0.88 INCH       DAVIDSON           TN   TRAINED SPOTTER

            OCCURRING AT I-40 AND STEWARTS FERRY PIKE.

&&

TJ

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 1:45 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett15 min
Mar 23, 2:04 PM CDTSevere Thunderstorm WarningOHXCumberland, DeKalb, Putnam, White26 min
Mar 23, 2:07 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett23 min
Mar 23, 2:28 PM CDTSevere Thunderstorm WarningOHXCumberland22 min
Mar 23, 2:47 PM CDTSevere Thunderstorm WarningOHXFentress13 min
Mar 23, 5:30 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton60 min
Mar 23, 5:37 PM CDTSevere Thunderstorm WarningOHXTrousdale, Wilson23 min
Mar 23, 6:03 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson27 min
Mar 23, 6:11 PM CDTTornado WarningOHXDeKalb, Smith, Wilson34 min
Mar 23, 6:40 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson35 min
Mar 23, 6:42 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Rutherford34 min
Mar 23, 6:44 PM CDTSevere Thunderstorm WarningOHXFentress16 min
Mar 23, 6:51 PM CDTTornado WarningOHXRutherford24 min
Mar 23, 6:52 PM CDTTornado WarningOHXDeKalb, White23 min
Mar 23, 6:59 PM CDTTornado WarningOHXGiles31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.